Alert archive / Texas / Wind Advisories in 2019
Wind Advisory 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Oct 10, 2019, 3:22 AM CDT for 21 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Oct 10, 2019, 10:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2019, 3:22 AM CDT (08:22 UTC)
- In effect from
- Oct 10, 2019, 10:00 PM CDT
- Expired
- Oct 11, 2019, 3:33 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
All 23 counties
Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
870 WWUS74 KMAF 100822 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 322 AM CDT Thu Oct 10 2019 TXZ271-102000- /O.UPG.KMAF.HW.A.0025.191011T0600Z-191011T1800Z/ /O.NEW.KMAF.HW.W.0031.191011T0600Z-191011T1800Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 222 AM MDT Thu Oct 10 2019 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Northeast winds 35 to 50 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains Natonal Park and Guadalupe Pass and Delaware Mountains. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-270-272>274- 102000- /O.NEW.KMAF.WI.Y.0018.191011T0300Z-191011T1300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Guadalupe Mountains NP, Van Horn, and Pecos 322 AM CDT Thu Oct 10 2019 /222 AM MDT Thu Oct 10 2019/ ...WIND ADVISORY IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 8 AM CDT /7 AM MDT/ FRIDAY... * WHAT...North to northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southeast New Mexico, upper Trans Pecos and Permian Basin of west Texas. * WHEN...From 10 PM CDT /9 PM MDT/ this evening to 8 AM CDT /7 AM MDT/ Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
609 WWUS74 KMAF 102000 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 300 PM CDT Thu Oct 10 2019 NMZ027-029-111100- /O.NEW.KMAF.FZ.W.0001.191011T0900Z-191011T1500Z/ /O.EXT.KMAF.WI.Y.0018.191011T0300Z-191011T1500Z/ Guadalupe Mountains of Eddy County-Northern Lea County- Including the cities of Queen and Tatum 200 PM MDT Thu Oct 10 2019 ...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 expected. For the Wind Advisory, north winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Guadalupe Mountains of Eddy County and Northern Lea County. * WHEN...For the Freeze Warning, from 3 AM to 9 AM MDT Friday. For the Wind Advisory, from 9 PM this evening to 9 AM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ271-111100- /O.CON.KMAF.HW.W.0031.191011T0600Z-191011T1800Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 200 PM MDT Thu Oct 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Northeast winds 35 to 50 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains National Park and Guadalupe Pass and Delaware Mountains. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ075-082-111100- /O.EXB.KMAF.WI.Y.0018.191011T0300Z-191011T1500Z/ Pecos-Terrell- Including the cities of Fort Stockton, Dryden, and Sanderson 300 PM CDT Thu Oct 10 2019 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT FRIDAY... * WHAT...North to northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Pecos and Terrell Counties. * WHEN...From 10 PM this evening to 10 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-033-034-TXZ045>048-050>053-059>063-067>070-270-272>274- 111100- /O.EXT.KMAF.WI.Y.0018.191011T0300Z-191011T1500Z/ Eddy County Plains-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Guadalupe Mountains NP, Van Horn, and Pecos 300 PM CDT Thu Oct 10 2019 /200 PM MDT Thu Oct 10 2019/ ...WIND ADVISORY NOW IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 10 AM CDT /9 AM MDT/ FRIDAY... * WHAT...North to northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southeast New Mexico, the Upper Trans Pecos, Permian Basin, and Van Horn area. * WHEN...From 10 PM CDT /9 PM MDT/ this evening to 10 AM CDT /9 AM MDT/ Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
851 WWUS74 KMAF 110833 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 333 AM CDT Fri Oct 11 2019 NMZ027-029-111500- /O.CAN.KMAF.WI.Y.0018.000000T0000Z-191011T1500Z/ /O.CON.KMAF.FZ.W.0001.191011T0900Z-191011T1500Z/ Guadalupe Mountains of Eddy County-Northern Lea County- Including the cities of Queen and Tatum 233 AM MDT Fri Oct 11 2019 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... ...WIND ADVISORY IS CANCELLED... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 expected. * WHERE...Northern Lea County and Guadalupe Mountains of Eddy County Counties. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NMZ028-033-034-TXZ045>048-050>053-059>063-067>070-075-082-270- 272>274-110945- /O.CAN.KMAF.WI.Y.0018.000000T0000Z-191011T1500Z/ Eddy County Plains-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Van Horn, and Pecos 333 AM CDT Fri Oct 11 2019 /233 AM MDT Fri Oct 11 2019/ ...WIND ADVISORY IS CANCELLED... Strong winds have decreased. $$ TXZ271-111800- /O.CON.KMAF.HW.W.0031.000000T0000Z-191011T1800Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 233 AM MDT Fri Oct 11 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Northeast winds 35 to 50 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains National Park and Guadalupe Pass and Delaware Mountains. * WHEN...Through Noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 10, 12:37 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 10, 12:37 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 AM CDT Thu Oct 10 2019
.DISCUSSION...
&&
.AVIATION...
VFR with a few mid clouds expected overnight with a light
generally S wind. By midday wind will become SW and gusty staying
that way the rest of the afternoon. A strong cold front will blow
in late tonight with a gusty N wind. Only HOB should see fropa
before 06z but will include rest of TAF sites with next issuance.
&&
PREV DISCUSSION... /issued 226 PM CDT Wed Oct 9 2019/
DISCUSSION...
The cooldown earlier this week was short-lived, as temperatures
today are well on their way to topping out at record levels for
this time of year. Highs in the upper 80s to middle 90s for most
of the area today will be 10-15 degrees above normal, with
similar conditions expected on Thursday as southwesterly downslope
warming beneath westerly flow aloft continues across Southeast
New Mexico and West Texas. A few showers and thunderstorms are
possible this afternoon, mainly across the far eastern Permian
Basin and Lower Trans Pecos in closer vicinity to a surface
trough, however, no severe weather is expected, and storms should
largely diminish by this evening with the loss of heating.
An extremely potent upper trough currently extending from the
Alberta/Saskatchewan border southwestward across the Great Basin
will begin its eastward trek across the Rockies tonight and
Thursday, with rapid strengthening expected once it reaches the
northern Plains on Thursday night. This trough will send a strong
cold front south across the Plains during the day Thursday, which
is progged to push into the northern Permian Basin and Southeast
New Mexico by mid evening. Some guidance has the front edging into
the northeast Basin by late afternoon, which would wreak havoc on
Thursday's high temperature forecast. For now, will maintain the
evening timing, with most of the area expected to reach into the
80s and 90s once again Thursday afternoon prior to the pre-frontal
trough and subsequent cold front. Signals continue to point to
windy to very windy conditions along and behind the front as it
pushes through the region Thursday night, with the strongest winds
expected through Guadalupe Pass late Thursday night into Friday.
Thus, have gone ahead and issued a High Wind Watch for Guadalupe
Pass south into the Delaware Mountains, and those with travel
plans through these areas will need to prepare accordingly.
Elsewhere, winds look to remain well below warning criteria,
though an hour or two of advisory level winds will be possible,
especially across Southeast New Mexico and the Permian Basin in
the Thursday night/Friday morning time frame. Of additional
concern is the blowing dust and reduced visibility that will
inevitably result, especially given the lack of precipitation
across portions of the South Plains, Lower Rolling Plains, and
Permian Basin the last couple of weeks. While there is potential
for showers and thunderstorms along the front as it moves through
the region, it looks like the focus will be just east of the area
where moisture convergence will be greater, though the far eastern
Permian Basin and portions of the Stockton Plateau might see just
enough rain to knock some of the dust out of the air.
Strong cold advection in the wake of the front will make for a
chilly morning Friday, with lows ranging from the low to middle
30s across the northern Permian Basin and portions of Southeast
New Mexico to the 50s and 60s along the Rio Grande. Brisk
northeasterly winds will gradually diminish through the day on
Friday, though high temperatures are expected to be roughly 30-35
degrees cooler areawide than on Thursday, with highs topping out
in the middle 50s to lower 60s for most, and even some upper 40s
possible across the higher terrain of the Guadalupe and Davis
Mountains. As surface high pressure builds into the region Friday
night, resulting lows Saturday morning look to be the coldest
we've had since early this year, with possible freezing
temperatures across northern Lea county, the northwestern Permian
Basin, Marfa Plateau, and some of the higher elevations. However,
this is certainly not set in stone as there remains a decent
spread among the guidance for Saturday morning temperatures, thus
will defer any decision on potential frost/freeze headlines until
later shifts.
Temperatures will begin to warm up over the weekend, with warmer,
but still below normal temperatures Saturday, and a quick rebound
back into the 80s for most on Sunday. Temperatures then look to
remain above normal into next week, with mainly dry conditions
expected under weak northwesterly to quasi-zonal flow aloft. Model
solutions diverge midweek, with the GFS indicating a shortwave in
the flow aloft that could bring another chance of rain and
slightly cooler temperatures to the area Wednesday night into
Thursday, and another strong upper trough hinted at for late next
week into next weekend. Stay tuned.
CLIMATE...
Near record to record high temperatures are expected this
afternoon and Thursday afternoon at the Midland International
Air and Space Port.
Date Record High Forecast High
10/9 92 set in 1972 94
10/10 94 set in 1965 94
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 59 36 70 / 20 10 10 10
Carlsbad 41 58 37 69 / 0 0 0 0
Dryden 53 62 48 71 / 10 20 10 10
Fort Stockton 46 57 43 71 / 10 0 10 10
Guadalupe Pass 36 50 37 64 / 0 0 0 0
Hobbs 36 55 34 66 / 0 0 0 0
Marfa 42 55 34 69 / 0 0 10 10
Midland Intl Airport 42 58 37 70 / 10 0 10 10
Odessa 42 58 38 70 / 10 0 10 10
Wink 44 61 39 72 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from late Thursday night through Friday morning
for Guadalupe and Delaware Mountains.
&&Hazardous weather outlook, Oct 10, 3:19 AM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 319 AM CDT Thu Oct 10 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-110830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 319 AM CDT Thu Oct 10 2019 /219 AM MDT Thu Oct 10 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight High wind is expected through the Guadalupe Pass and Delaware Mountains late tonight... a High Wind Warning has been issued. In addition windy conditions are expected tonight across Southeast New Mexico... The Permian Basin... and the Upper Trans Pecos. A Wind Advisory has been issued. Blowing dust may also reduce visibility in these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High wind conditions may continue for the Guadalupe Pass and Delaware Mountains Friday morning. A High Wind Warning is in effect. A light freeze is possible Saturday morning on the Marfa Plateau, in the high elevations of the Guadalupe Mountains, northern Lea County and parts of the northwest Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:22 AM CDT | High Wind Warning | MAF | Culberson | 34 hr |
| Oct 10, 3:00 PM CDT | Freeze Warning | MAF | Eddy, Lea | 19 hr |
Nearby
Wind Advisories in Texas, 2019Wind Advisories in New Mexico, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.